A Complex Case of Adalimumab Induced Pleuropericarditis in a Patient with Underlying Ulcerative Colitis | Abstract

Asploro Journal of Biomedical and Clinical Case Reports

Asploro Journal of Biomedical and Clinical Case Reports

ISSN: 2582-0370

Article Type: Case Report

DOI: 10.36502/2021/ASJBCCR.6223

Asp Biomed Clin Case Rep. 2021 Jan 02;4(1):16-21

Abbasi A1*, Day S1, Subahani M2, Townson G1
1The Shrewsbury and Telford Hospital NHS Trust, England, United Kingdom
2Nottingham Digestive Disease Biomedical Research Centre, University of Nottingham, England, United Kingdom

Corresponding Author: Abdullah Abbasi ORCID iD
Address: The Shrewsbury and Telford Hospital NHS Trust, England, United Kingdom.
Received date: 02 December 2020; Accepted date: 26 December 2020; Published date: 02 January 2021

Citation: Abbasi A, Day S, Subahani M, Townson G. A Complex Case of Adalimumab Induced Pleuropericarditis in a Patient with Underlying Ulcerative Colitis. Asp Biomed Clin Case Rep. 2021 Jan 02;4(1):16-21.

Copyright © 2021 Abbasi A, Day S, Subahani M, Townson G. This is an open-access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium provided the original work is properly cited.

Keywords: Ulcerative Colitis, Inflammatory Bowel Disease, Adalimumab, Pleuropericarditis

Abbreviations: IBD: Inflammatory Bowel Disease; UC: Ulcerative Colitis; CT: Computerized Tomography; TNF: Tumour Necrosis Factor

Abstract

Introduction: Adalimumab is an anti-tumour necrosis factor (anti-TNF) monoclonal antibody and an important part of the treatment regime for autoimmune conditions including inflammatory bowel disease. We present a case of adalimumab induced pleuropericarditis and discuss the diagnosis challenges we faced.
Case History: A 22-year-old male presented to the emergency department with 3 days history of headache, malaise, fever and right-sided chest pain. He was diagnosed with ulcerative colitis 8 months ago but failed to respond to mesalazine, requiring high dose steroids to induce disease remission. His mesalazine was stopped after 4 months and he was initiated on adalimumab 2 months prior to the current presentation. At presentation, he had a temperature of 38.7 °C (101.6 °F) but no other physical signs. His inflammatory markers were raised, and the chest x-ray was clear. He was started on empirical intravenous antibiotics on suspicion of the underlying infective process. On day 4 the patient developed a new pleural rub and crepitations on both lung bases. An urgent echocardiogram and computed tomography scan of the thorax abdomen and pelvis revealed pleural effusion and a 1.8 cm diameter pericardial effusion. Extensive investigation including virology screen, autoimmune screen and pleural fluid analysis were normal.
Diagnosis, Management and Outcome: This case was discussed in a multidisciplinary meeting. A diagnosis of pleuropericarditis secondary to adalimumab was made. Adalimumab and antibiotics were stopped, and he was started on a course of oral steroids. The patient responded well to the treatment and his symptoms resolved.
Conclusion: Rare drug toxicity should be part of differential diagnosis, especially in young patients with unusual presentation. An early multidisciplinary approach is crucial for a positive outcome. The patient should be actively involved in decision making to improve long term outcome.

asploro

Asploro Open Access Publications Limited